Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 15, 2009, 12:29 AM EDT for Unicoi County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2009, 12:29 AM EDT (04:29 UTC)
- Expired
- May 15, 2009, 3:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Unicoi County, TN
The radar
The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 150429
FFWMRX
TNC171-150730-
/O.NEW.KMRX.FF.W.0005.090515T0429Z-090515T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 AM EDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING CONTINUES FOR...
UNICOI COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ERWIN...
* UNTIL 330 AM EDT
* AT 1224 AM EDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT
OFFICIALS REPORTED FLASH FLOODING OVER MUCH OF UNICOI COUNTY...FROM
RUNOFF WITH EARLIER HEAVY RAINS. SOME EVACUATIONS HAVE BEEN REQUIRED
OVER SOUTHERN PARTS OF UNICOI COUNTY...WITH ADDITIONAL LIGHT TO
MODERATE RAINS LIKELY TO CONTINUE FOR A FEW MORE HOURS. THE FLASH
FLOOD WARNING FOR CARTER AND JOHNSON COUNTIES WERE ALLOWED TO
EXPIRE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANNER HILL
AND FLAG POND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3612 8231 3608 8240 3597 8250 3596 8261
3605 8260 3608 8258 3610 8260 3615 8253
3617 8242 3625 8231 3615 8221
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 8:12 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 14, 8:12 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 812 PM EDT THU MAY 14 2009 .DISCUSSION...CONSIDERING COVERAGE OF CONVECTION OVER CENTRAL VALLEY AND SE TN...OPTED TO DO A QUICK UPDATE OF ZFPMRX...GRIDS AND WEB PRODUCTS. CARRIED A BRIEF WINDOW OF LIKELY POPS WHERE BEST COVERAGE WILL OCCUR OVER THE NEXT FEW HOURS. STRONG STORMS LINGER WITH AS OF YET NO REPORTS OF HAIL...AND JUST ONE TREE DOWN IN ROANE COUNTY. WILL UPDATE GRIDS AND ALL WEB PRODUCTS LATE THIS SHIFT...AFTER ACTIVITY DIES DOWN. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 83 64 83 59 / 30 30 40 70 70 KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 80 64 80 57 / 60 30 40 70 70 OAK RIDGE, TN 62 82 64 81 56 / 40 40 30 70 70 TRI CITIES AIRPORT, TN 59 81 60 81 56 / 30 40 40 60 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
In the hours before
Local storm report, May 14, 8:53 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 4 W ATHENS 35.45N 84.67W
05/14/2009 E0.75 INCH MCMINN TN LAW ENFORCEMENT
DIME TO PENNY SIZE HAIL, 4 W OF ATHENS. REPORTED BY
DISPATCH.
&&
MEPLocal storm report, May 15, 12:14 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 AM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 6 SW ERWIN 36.08N 82.49W
05/14/2009 UNICOI TN AMATEUR RADIO
HAM REPORTS SOUTH INDIAN CREEK FLOODING AREA ROADS
BETWEEN FALG POND AND TEMPLE HILL.
1030 PM FLASH FLOOD 6 SW ERWIN 36.08N 82.49W
05/14/2009 UNICOI TN LAW ENFORCEMENT
SOME ROADS CLOSED AND WATER NEAR SOME HOMES, BUT NO
EVACUATIONS AT THIS TIME.
1145 PM FLASH FLOOD 6 SW ERWIN 36.08N 82.49W
05/14/2009 UNICOI TN TRAINED SPOTTER
LAW ENFORCEMENT STARTING TO EVACUATE RESIDENTS IN
SOUTHERN UNICOI COUNTY.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:19 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Knox, Loudon, McMinn and 6 more | 41 min |
| May 14, 9:05 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Knox, Loudon, McMinn and 3 more | 40 min |
| May 14, 9:39 PM EDT | Flash Flood Warning | MRX | Carter, Johnson, Unicoi | 3 hr |
| May 14, 10:39 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Meigs, Morgan, Rhea, Roane | 3 hr |
| May 14, 11:43 PM EDT | Areal Flood Advisory | MRX | Hamilton | 3 hr |
| May 15, 1:27 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 63 min |
| May 15, 1:50 PM EDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| May 15, 1:57 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| May 15, 2:07 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| May 15, 2:22 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| May 15, 3:03 PM EDT | Areal Flood Advisory | MRX | Monroe | 3 hr |
| May 15, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 65 min |
| May 15, 3:23 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| May 15, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 48 min |
| May 15, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe | 63 min |
| May 15, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier | 54 min |
| May 15, 5:01 PM EDT | Areal Flood Advisory | MRX | Loudon, Monroe | 3 hr |
| May 15, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 68 min |
| May 15, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, McMinn, Roane | 60 min |
| May 15, 5:28 PM EDT | Flash Flood Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe, Roane | 3 hr |
| May 15, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, McMinn, Monroe | 44 min |
| May 15, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 61 min |
| May 15, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 58 min |
| May 15, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 63 min |
| May 15, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Morgan, Roane | 44 min |
| May 15, 6:22 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 39 min |
| May 15, 6:30 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| May 15, 6:35 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 40 min |
| May 15, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox | 28 min |
| May 15, 6:47 PM EDT | Areal Flood Advisory | MRX | McMinn | 118 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.